You are hereBlogs / dr-no's blog / More Stackery

More Stackery


Posted by Dr No on 18 May 2014

quackery_03.jpgstackery n., – the art of confounding people about statins.

Just when you thought it was safe not to take your statins, another report hits the fan. Or rather three. The Oxford academic Sir Rory Collins, who does for statins what Viagra does for old men, has been banging on BMJ editor Dr Fiona Godlee’s back door – curiously he declined to provide an open letter for publication - demanding she retract two articles published in the journal recently. Both articles claimed, as part of their arguments, that statins had high rates of side-effects, affecting up to 20% of all patients taking the drugs. The gist was that not only were statins pretty useless for primary prevention of cardio-vascular disease (folk with no prior history of CVD: NNT’s in the high tens if not hundreds), they also caused unacceptably high rates of side-effects, some of which were serious. The implication, though not stated in such lurid terms, was that peddling statins to low-risk folk was little short of institutionalised quackery.

The ensuing bun-fight, which at its height had Collins claiming the row ‘was probably killing more people than had been harmed as a result of the paper on the MMR vaccine by Andrew Wakefield’ – a curious notion, to be sure – rumbled on until earlier this week, when Godlee threw a gobstopper into the ring. In an editorial ‘special’ published on Thursday, Godlee announced that both the journal and the authors of both articles have been ‘made aware’ – a curious notion, to be sure - that the 18-20% figure is ‘incorrect’, and that the side-effect rate statements have been withdrawn. Whether this limited pro tem retraction will be sufficient to stop Collins’ gob remains unclear – one rather suspects it won’t, given he has already called for both papers to be fully retracted. For her part, Godlee has promised an independent ‘no dog in the fight’ – a curious notion, to be sure - panel, chaired by the GPs’ national treasure Dr Iona Heath, to consider what happens next.

Dr No is still grappling with the ‘made aware’ wording - the phrase suggests passivity – but he is more confident saying that the assertion that the 18-20% figure is ‘incorrect’ is itself, strictly speaking, incorrect. Godlee herself notes that ‘the true incidence of adverse events from use of statins in people at low risk continues to be disputed’ – as indeed it does – and this comes about because we don’t actually know the true incidence. The BMJ articles lifted the rate from a retrospective cohort study that reported that 17.4% (inflated by the original authors to ‘nearly 18%’, then ‘≈20%’) of study subjects had a statin-related adverse event. But the study, being observational, lacked controls, making it impossible to tease out how many of the side effects either would have happened anyway, or were a nocebo (the opposite of placebo) response. Collins’ own view – considered by some to be compromised by a combination of drug company prizes and data coyness - is that the true statin related adverse event rate is nearer 1%. Twenty percent? One percent? They say close only counts in horseshoes and hand grenades – yet here we aren’t even getting close.

So, back in the real world, should low cardiovascular risk folk take statins? The benefits, though apparently real, are trivial (unless you are the rare happy punter who benefits): NNTs in the high tens or hundreds. The harms: we don’t know, beyond competing claims that suggest the true statin side effect rate may lie somewhere between one and twenty percent – a wide range, to be sure. What the actual rate is, we simply don’t yet know. Until we do, Dr No as ever gives greatest salience to primum non nocere. In the stackery vacuum surrounding low risk folk, the sensible course is no course: no statins for low risk folk.

4 comments:

I am very wary of any policy of mass medication, so I am sympathetic to the view that we should be cautious about recommending that huge swathes of humanity should be prescribed statins. On the other hand I think that the number needed to treat (NNT) argument is always a bit pathetic. Withdraw a benefit and the act of withdrawing has a number needed to harm (NNH) associated with it, so the NNH is the flip side of the NNT. Now if we are supposed to think that NNTs in the high tens or even hundreds are worthless it's baffling to know as a society why we pay any attention whatsoever to improving road, rail and air safety.

The key issues for me are 1) was a rather dubious figure of 17.4% promoted to being a very certain figure of 20% and 2) was the line crossed between science and journalistic activism?

These are things the BMJ might well reflect carefully on.

I also get fed up with all the mud-slinging about interest. Whatever other interests they have (for example, accepting money from corporations) academics have one "elephant in the room" they nearly always ingore: you just get better known by the general public the more sensational your claims. The short cut to fame is vai the popoular press and 'normal science' just doesn't cut the mustard.

This by the way, is my view of what went wrong with the MMR story. A rather poor paper in the Lancet (but hundreds of pooor papers get published in the medical press every year) provided rather little, if you looked at it closely, by way of a link between MMR and autism. It was what the work was subsequently talked up as having proved that did the damage.

My declaration of interest is here
http://www.senns.demon.co.uk/Declaration_Interest.htm

BMJ withdrawing this as well?

http://www.bmj.com/content/340/bmj.c2197

Sir Rory Collins, who does for statins what Viagra does for old men, has been banging on BMJ editor Dr Fiona Godlee’s back door – curiously he declined to provide an open letter for publication, perhaps not as curious if he did not want to declare his COI/Pfizer link/awards.

Anecdotal – well yes as what follows is a personal account. Not based on facts: I would dispute this, for this account is based on observations – observations of facts. Research: this presented with limitations and probably not scientific at all. Nevertheless – what I see is what I see.

I do so worry about statins… As an ‘other’ health professional a major part of my role is to observe and that I do, often unconsciously, and twas in this unconscious state that a revelation made itself known (to me), leaping off the pages as it did, as I signed drugs off on the MAR chart.

And what was this revelation? It was that (some of) those good folk who I care for, after initiation of statin therapy would eventually develop diabetes – tis true not the ‘rounded off’ 20% - but much much higher than this. My little effort at research was to match these good folk with a control group, that is, good folk with identical or as near as can be co-morbidities who were not receiving statin therapy and lo and behold – not one had developed diabetes.

I shared this information with a good doctor who was kind enough to inform of another adverse side effect of which I was unknowing of, that of cognitive impairment.

Fast forward two years later when someone who is near and dear to me had his statin dose increased fourfold…and very quickly became a very confused near comatosed individual who fell often.

This presentation mirrored exactly the progression of his diagnosed condition – and this is what I thought it was, that is until, something tugged at my memory and I recalled statins and cognitive impairment. So, I took it upon myself to reduce to the original dose and within two days said loved one reverted to the person he had been before. Was it not for the information provided by the good doctor, it is my firm belief that my nearest and dearest would now be languishing in some home, doped-up to his eyeballs on statins…

So, I do worry about statins…

Tis a worry that Big Pharma is now extending its tentacles in promoting statins as a saviour in treating other conditions please see: http://www.thepcrj.org/journ/aop/pcrj-2011-07-0087-R1.pdf and then see: http://www.nejm.org/doi/full/10.1056/NEJMoa1403086?query=featured_home#t...

Never mind, perhaps statins might be helpful in ADHD…?


Add a comment...

Will show as anonymous if no name added

If added, your name will be a link to the address you enter

If left blank, first few words of comment will be used

• Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li>
• Web page addresses and e-mail addresses turn into links automatically
• Lines and paragraphs break automatically
 

NOTE: Dr No's spam filter can be somewhat overzealous. If your comment has been wrongly rejected, Dr No apologises, and asks that you let him know (via Contact Form in side-bar). Many thanks.